Funnel Cloud, Rolette
- When
- July 20, 12:15 PM CST to 12:16 PM CST
- Where
- Rolette County, 4.34 mi WNW of Nanson
- Reported by
- Public
- Coordinates
- 48.600, -99.860
Showers and thunderstorms developed along a warm front ahead of an approaching upper level short-wave trough in an area of elevated low to mid level vorticity. Multiple funnel clouds developed, with one touching down and becoming a brief tornado near White Shield in McLean County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Showers and thunderstorms developed along a warm front ahead of an approaching upper level short-wave trough in an area of elevated low to mid level vorticity. Multiple funnel clouds developed, with one touching down and becoming a brief tornado near White Shield in McLean County. The tornado did not impact any structures. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 11:49 AM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 1249 PM CDT Mon Jul 20 2020 .UPDATE... Issued at 1244 PM CDT Mon Jul 20 2020 Shallow cumulus field has developed in southwest North Dakota where surface temperatures are nearing 70 behind this morning's convection. While surface dew points are less than ideal for strong convection, steeper lapse rates aloft advected via the incoming shortwave may provide enough destabilization for at least a few stronger thunderstorms. UPDATE Issued at 1009 AM CDT Mon Jul 20 2020 Showers and thunderstorms continue this morning from Bowman/Adams counties north through Stark county with more stable, stratiform precipitation ongoing further north into northwest North Dakota. With this update we attempted to better time precipitation with recent trends as it progresses east an hour or two quicker than current convective-allowing models are showing. We also dropped today's high temperatures in the north/northwest where persistent cloud cover should dampen the diurnal curve, making highs in the 60s to around 70. Still great uncertainty lies in the severe threat for this afternoon/evening, contingent on magnitude of destabilization. No changes in thinking from earlier forecast at this time. UPDATE Issued at 643 AM CDT Mon Jul 20 2020 Patchy fog has developed from the Devils Lake Basin to James River Valley. Expect the fog to dissipate by 9 AM CDT. Showers and isolated thunderstorms continue to work their way into western North Dakota ahead of a series of mid level impulses embedded in shortwave troughing. Recent iterations of the HRRR and Experimental HRRR are doing a fair job overall, but are now failing to capture stronger convection near Miles City. Recent guidance has trended toward a lower probability of ingredients coming together to support an organized severe storm threat over southwest and south central North Dakota this afternoon, but we won't know anything for certain until at least later this morning or early afternoon, based on observational trends. && .SHORT TERM...(Today and tonight) Issued at 403 AM CDT Mon Jul 20 2020 Scattered showers and thunderstorms, some strong, are expected today into tonight. There is a conditional threat for severe storms south and west of the Missouri River this afternoon and early evening. A mid level shortwave currently seen on water vapor imagery moving into southwest Saskatchewan/northern Montana will continue to progress east-southeastward through the day. Scattered showers and isolated thunderstorms ahead of the wave will continue moving into western North Dakota this morning. Despite mid level lapse rates around 7 C/km and effective bulk shear near 40 kts, there does not appear to be enough MUCAPE to support stronger convection early this morning, although wind gusts near 40 mph have been recorded near Beach. Later in the morning, atmospheric instability will begin to increase in response to diurnal heating and weak low to mid level theta-e advection. This should result in an increase in coverage of thunderstorms as the precipitation complex moves toward central North Dakota by the afternoon. There may also be an increase in intensity, though deep layer shear and mid level lapse rates are actually forecast to become weaker. The aforementioned late morning trends are supported by CAM reflectivity output. Exactly how this morning's convection plays out will have a very strong influence on the potential for severe storms over southwest and south central North Dakota this afternoon. There may be as many as 3 factors that will determine this potential that remain uncertain at this time: 1) How much cloud cover will be left over from morning convection, 2) How much morning convection will interfere with moisture advection, and 3) How well-defined of a surface trough can establish itself upstream of the moisture return. The second and third factors are inherently tied together, and the first two are critical to the amount of destabilization that can occur in the wake of morning convection. The entire suite of guidance, including previous cycles within the last 24 hours, show a wide array of solutions, with forecast SBCAPE over southwest North Dakota this afternoon ranging anywhere from near zero (the 00Z NSSL- WRF and NMM) to near 2000 J/kg (a few recent runs of the HRRR and RAP, as well as the 06Z NAM). There is also uncertainty in the exact placement of the potential surface trough, which would likely aid in convective initiation. Another consideration is that the presence of the surface trough may not actually be necessary for sustained convection, as mid level forcing may be sufficient. But its lack of presence would also likely infer lower boundary layer moisture over southwest North Dakota due to weaker southeasterly return flow. If cloud debris from morning convection can clear southwest North Dakota by mid afternoon, and morning convection does not interfere with moisture return of around 60 F surface dewpoints, sufficient destabilization will likely occur to support a severe thunderstorm threat given the presence of 40-50 kts 0-6 km bulk shear. Shear and anvil-level flow vectors orthogonal to the surface boundary favor a discrete mode, and CAMs that do produce UH tracks suggest supercells. Large hail would likely be the main threat, with isolated damaging winds also possible. Regardless of whether the severe threat materializes in the southwest and south central, rounds of scattered thunderstorms are likely through the afternoon. A few storms could be strong statewide, but the threat for severe weather outside of what has been previously discussed seems low, with less than 1000 J/kg MLCAPE, mid level lapse rates less than 7 C/km, and 0-6 km bulk shear less than 30 kts across the remainder of western and central North Dakota, although there is appreciable shear in the 0-3 km layer. Interestingly, the RAP is simulating relatively high values of the non-supercell tornado (NST) parameter across much of the state this afternoon. This would usually require the presence of a more well-defined surface boundary, so this potential would likely only be realized due to strong outflow boundary interactions, which seem rather unlikely but not impossible. The last issue to address with regards to convection today is heavy rain. While this does not have the appearance of a heavy rain/flash flooding scenario, precipitable water near 1.25 inches, deep layer moisture, and antecedent conditions may lead to localized concerns if multiple storms move over a similar area. This potential appears maximized over north central North Dakota where some models hint at the development of a west-to-east oriented deformation rain band. Showers and thunderstorms should slowly dissipate and/or move off to the east later this evening into tonight. With the trough moving through and the presence of widespread clouds through much of the day, expect below normal highs ranging from the upper 60s northwest to near 80 south. .LONG TERM...(Tuesday through Sunday) Issued at 403 AM CDT Mon Jul 20 2020 The long term period is highlighted by the return of warm and humid conditions with several chances for thunderstorms, some possibly severe. Northwest flow aloft is forecast for Tuesday, with the downstream shortwave moving along the Minnesota/Ontario border and upstream thermal ridge building over the Rockies. A few residual showers in the cyclonic flow regime cannot be ruled out near the Turtle Mountains on Tuesday, but low level subsidence will likely prevail. Models remain in agreement that strong upper level ridging will build over the central CONUS starting Wednesday and lasting through the weekend. The last few model cycles have trended toward a slightly higher amplification of the mid level height field and an eastward shift of the ridge axis closer to the Mississippi River Valley, which places North Dakota under southwest flow aloft. This synoptic pattern favors above normal temperatures, humid conditions, periods of breezy southeast winds, and multiple chances for thunderstorms, both due to shortwaves embedded in the southwest flow and the nocturnal low-level jet. The clearest signal for a stronger shortwave is Thursday afternoon through Thursday night, but thunderstorms cannot be ruled out during any 12-hour period beginning Wednesday night. Instability itself will likely be sufficient for any round of storms to include severe weather, but shear appears more marginal until the weekend. There will also likely be capping concerns with any potential convection. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1244 PM CDT Mon Jul 20 2020 Hazards to aviation include scattered thunderstorms across west and central North Dakota through 04z. At noon CDT, a trough of low pressure across western North Dakota will be the focus for showers and scattered thunderstorms this afternoon and evening as it moves east. MVFR conditions are possible in low ceilings associated with rain showers and thunderstorms. Scattered areas of fog may reduce visibilities to 3 miles at KDIK, and this area could become more widespread, although there is much uncertainty. MVFR at KJMS after 06z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AE SHORT TERM...Hollan LONG TERM...Hollan AVIATION...WAA
Hazardous Weather Outlook National Weather Service Bismarck ND 1025 AM CDT Mon Jul 20 2020 NDZ017>020-031>034-040>045-211530- McKenzie-Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton- Slope-Hettinger-Grant-Bowman-Adams-Sioux- 1025 AM CDT Mon Jul 20 2020 /925 AM MDT Mon Jul 20 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are likely today. Some storms may be strong, with small hail and gusty winds. There may be potential for a few severe storms later this afternoon and early evening, depending on early afternoon cloud cover. If this potential materializes, hail up to half dollar size and damaging winds to 60 mph would be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to NWS Bismarck by calling 701-223-4582 or messaging NWS Bismarck on social media. NDZ001>005-009>013-021>023-025-035>037-046>048-050-051-211530- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McLean-Sheridan-Wells-Foster-Burleigh-Kidder- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 1025 AM CDT Mon Jul 20 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms are likely today. Some storms may be strong, with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Bismarck ND
942 AM CDT Mon Jul 20 2020
NDZ033-034-041>044-201530-
Grant ND-Hettinger ND-Stark ND-Adams ND-Morton ND-Bowman ND-
942 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOWMAN...
HETTINGER...WESTERN MORTON...EASTERN STARK...NORTHWESTERN GRANT AND
ADAMS COUNTIES UNTIL 1030 AM CDT/930 AM MDT/...
At 942 AM CDT/842 AM MDT/, strong thunderstorms were located along a
line extending from near Gladstone to 9 miles west of Regent to 7
miles northeast of Ludlow. Movement was east at 40 mph.
Half inch hail and wind gusts to 40 mph will be possible with these
storms.
Locations impacted include...
Hettinger, Mott, Hebron, Richardton, Gladstone, Reeder, Regent,
Taylor, Burt, Bucyrus, Havelock, Gascoyne, Bowman Haley Dam and
Lefor.
LAT...LON 4595 10331 4641 10278 4692 10265 4693 10200
4634 10207 4594 10257
TIME...MOT...LOC 1442Z 275DEG 36KT 4685 10265 4641 10276 4593 10332
ABELINGThe Minot AFB radar (KMBX), 78 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
6 funnel cloud, 1 tornado. Local standard time, as filed.
The tornado touched down in an open field northwest of White Shield. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908825, 908826, 908827, 908830, 908831, 908839, 908832.